Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 122, NWS Charleston, SC

October 5, 2005Beaufort County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Oct 5, 2005, 12:26 PM EDT for Beaufort County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2005, 12:26 PM EDT (16:26 UTC)
Expired
Oct 5, 2005, 1:15 PM EDT
In force
49 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 67 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1094 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1094 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 051628
SVRCHS
SCC013-051715-
/O.NEW.KCHS.SV.W.0122.051005T1626Z-051005T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1228 PM EDT WED OCT 5 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 115 PM EDT

* AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 10 MILES SOUTH OF HILTON HEAD ISLAND TO 15 MILES EAST OF
  HUNTING ISLAND...MOVING WEST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  FRIPP ISLAND...
  HUNTING ISLAND...
  HILTON HEAD...

IN ADDITION TO HIGH WINDS...THESE STORMS ARE CAPABLE OF PRODUCING 
VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW-LYING 
AREAS. AVOID FLOOD PRONE AREAS AND DO NOT DRIVE INTO PLACES WHERE 
WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3199 8072 3231 8012 3245 8053 3216 8093

$$
1 follow-up statement
000 
WWUS52 KCHS 051648
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1248 PM EDT WED OCT 5 2005

SCC013-051715-
/O.CON.KCHS.SV.W.0122.000000T0000Z-051005T1715Z/
BEAUFORT-
1248 PM EDT WED OCT 5 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR BEAUFORT COUNTY...

AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM HILTON HEAD ISLAND TO 9 MILES SOUTHWEST OF EDISTO 
BEACH...MOVING WEST AT 35 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... 
BLUFFTON...FOLLY FIELD...FRIPP ISLAND...BEAUFORT...HILTON HEAD 
ISLAND AND PARRIS ISLAND.

IF YOU ARE IN OR NEAR THE PATH OF THESE STORMS...TAKE COVER NOW.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3211 8087 3236 8033 3244 8053 3227 8095

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 11:21 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 5, 11:21 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
1121 AM EDT WED OCT 5 2005

.SHORT TERM /THIS AFTERNOON/...LATEST NHC TRACK BRINGS TROPICAL
STORM TAMMY FURTHER UP THE COAST COMING INLAND NEAR JACKSONVILLE.
TROPICAL STORM FORCE WINDS SHOULD BE LIMITED TO GUSTS AND MAINLY
ALONG THE COAST.

THE ISSUE OF MOST CONCERN IS FLOODING. PERSISTENT HEAVY RAINFALL IS
MOVING ASHORE IN SOUTHEAST GEORGIA THIS MORNING. AS TAMMY MOVES
NORTHWARD THIS AFTERNOON...EXPECT FLOODING TO DEVELOP ALONG THE
GEORGIA COAST. THIS WILL SPREAD NORTH INTO SOUTHERN SOUTH CAROLINA
AND INLAND GEORGIA THIS AFTERNOON AND OVERNIGHT. THUS...WILL
CONTINUE FLOOD WATCH FOR ALL COUNTIES.

UPDATE WILL FOCUS ON TWEAKING WINDS...LOWERING HIGH TEMPS AND
RAISING POPS.

&&

.MARINE...HAVE INCORPORATED THE LATEST TCM PRODUCT INTO THE FIRST 24
HRS OF WIND GRIDS. ONLY MINOR CHANGES...MAINLY TO INCREASE WINDS
ACROSS COASTAL GEORGIA AND CARRY HIGHER WINDS OVER THE OUTER WATERS
EVEN AFTER EXPECTED LANDFALL OF TAMMY. FARTHER INLAND...SHOULD NOT
SEE NEARLY AS MUCH WIND ALTHOUGH BREEZY CONDITIONS WILL STILL
OCCUR...ESPECIALLY THIS AFTERNOON. ONLY MINOR CHANGES TO THE WAVE
HEIGHT GRIDS EXPECTED...MAINLY TO EXPAND THE HIGHER SEAS NORTHWARD.

&&

.AVIATION...MVFR CIGS EXPECTED ACROSS SERN GA WITH IFR CONDITIONS
DEVELOPING BY NOON. MODERATE TO HVY PRECIP CONTINUES TO OVERSPREAD
THE ENTIRE AREA. KSAV ALREADY SEEING A CONVERGENT AXIS SETTING UP
ACROSS IT...SO HAVE CARRIED PREVAILING RA WITH SOME EMBEDDED HEAVIER
SHOWERS IN A TEMPO. SHOULD ALSO HAVE WINDS INCREASING THROUGH THE
DAY...SOME GUSTS TO 25 KT BECOMING COMMON THIS AFTN ESP IN
CONVECTION. CLOUDS WILL INCRS IN COVRG AT KCHS THROUGH THE AFTN WITH
SHWR ACTIVITY INCREASING AS WELL. MVFR CIGS LOOK TO BE A GOOD BET BY
THIS AFTERNOON WITH OVC IFR CONDITIONS BY EVE.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TROPICAL STORM WARNING ALTAMAHA RIVER TO SAVANNAH RIVER.
     FLOOD WATCH ALL ZONES.
SC...TROPICAL STORM WARNING SAVANNAH RIVER TO S SANTEE RIVER.
     FLOOD WATCH ALL ZONES.
MARINE...TROPICAL STORM WARNING AMZ330-350-352-354-374.

&&

SCW/JL
Hazardous weather outlook, Oct 5, 8:46 AM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
846 AM EDT WED OCT 5 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-061000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
846 AM EDT WED OCT 5 2005

UPDATED TO INCLUDE INFO ON T.S. TAMMY

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.T.S. TAMMY...TROPICAL STORM FORCE WIND GUSTS ARE EXPECTED TO
OVERSPREAD THE COASTAL WATERS THIS AFTERNOON INTO TONIGHT. A FEW
GUSTS TO TROPICAL STORM FORCE ARE POSSIBLE OVER COASTAL LAND
AREAS...MAINLY IN THUNDERSTORMS. ADDITIONALLY...HIGH SURF CONDITIONS
AND AN ENHANCED RIP CURRENT RISK EXIST. FOR INFORMATION ON ALL
HAZARDS ASSOCIATED WITH TAMMY...REFER TO THE LATEST HURRICANE LOCAL
STATEMENT.

.HEAVY RAINFALL...A FLOOD WATCH HAS BEEN ISSUED FOR ALL OF
SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA THROUGH TONIGHT.
ABUNDANT TROPICAL MOISTURE WITH T.S. TAMMY WILL SURGE ONSHORE. HEAVY
RAINFALL IS LIKELY CLOSER TO THE COAST AND THIS COMBINED WITH TIDES
RUNNING AT LEAST A FOOT HIGHER THAN PREDICTED WILL LEAD TO AN
ENHANCED THREAT OF FLOODING. REFER TO THE FLOOD WATCH MESSAGE AND
LATER STATEMENTS FOR UPDATES ON THIS POTENTIALLY SERIOUS WEATHER
SITUATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.T.S. TAMMY...TAMMY IS EXPECTED TO BE AFFECTING THE AREA THURSDAY.
REFER TO THE LATEST HURRICANE LOCAL STATEMENT FOR THE LATEST
INFORMATION ON TAMMY.

.HEAVY RAINFALL...THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH
THURSDAY AFTERNOON AND MAY NEED TO BE EXTENDED INTO FRIDAY. AS MUCH
AS 3 TO 5 INCHES OF RAIN...WITH LOCALLY HIGHER AMOUNTS ARE EXPECTED.
THESE RAINS ALONG THE COAST WILL RESULT IN FLOODING PROBLEMS...
ESPECIALLY IF HEAVY RAIN FALLS NEAR THE TIMES OF HIGH TIDE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND/OR TONIGHT IF
FLOODING BECOMES AN ISSUE.

24/JRL

In the hours before

Special weather statement, Oct 5, 12:10 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1210 PM EDT WED OCT 5 2005

GAZ117>119-SCZ047>049-051-051730-
COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-COASTAL JASPER-
INCLUDING THE CITIES OF...FORT MCALLISTER...SAVANNAH...
TYBEE ISLAND...RIDGELAND...BEAUFORT...HILTON HEAD...
EDISTO BEACH...JASPER
1210 PM EDT WED OCT 5 2005

...STRONG FEEDER BAND WITH STRONG WINDS APPROACHING THE LOWER SOUTH
CAROLINA AND UPPER GEORGIA COASTS...

AT 1208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG FEEDER BAND ASSOCIATED WITH TROPICAL STORM TAMMY EXTENDING
ACROSS THE COASTAL WATERS BETWEEN EDISTO BEACH SOUTH CAROLINA
SOUTH TO OSSABAW SOUND...MOVING WEST AT 25 MPH. WIND GUSTS IN
EXCESS OF 45 MPH WILL ACCOMPANY THIS BAND AS IT MOVES INLAND.
RESIDENTS AND VISITORS ALONG THE COAST...PARTICULARLY BETWEEN
TYBEE ISLAND AND WILMINGTON ISLAND NORTH TO HILTON HEAD ISLAND AND
HUNTING ISLAND...SHOULD PREPARE NOW FOR STRONG WINDS. CONDITIONS
ARE ALSO FAVORABLE FOR ISOLATED TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE
FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE IN CHARLESTON.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 5:04 PM EDTFlash Flood WarningCHSBeaufort4 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.